Colorado, 2003

Flash Flood in Colorado, July 30, 2003

July 30, 2003 · NWS GJT · 1 event in 1 county or zone

Runoff from heavy rain produced a 3 foot wall of water and debris across County Road 243, a half mile north the intersection of County Roads 240 and 243. The water and debris flow traveled 1/8 mile down County Road 243 and then flowed across a residence.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Runoff from heavy rain produced a 3 foot wall of water and debris across County Road 243, a half mile north the intersection of County Roads 240 and 243. The water and debris flow traveled 1/8 mile down County Road 243 and then flowed across a residence. The garage to the residence was flooded. A large amount of rocks and debris covered the yard. A number of culverts were plugged by mud and debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 1:14 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 30, 1:14 PM MST, 2 hours 16 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MDT WED JUL 30 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY NIGHT)...
DRIER DAY MOVED IN TODAY FROM THE NORTH...ALONG WITH A STRONG MID
LEVEL CAP...MEANING FEWER SHOWERS AND THUNDERSTORMS ACROSS THE
CWA THIS EVENING. SKIES SHOULD CLEAR SOON AFTER SUNSET AND BETTER
RADIATIONAL COOLING WILL PROVIDE SLIGHTLY COOLER OVERNIGHT LOWS.

LIGHT NORTHWEST WINDS ALOFT WILL BACK AROUND TO WESTERLY ON THURSDAY
...THEN START TAKING ON A SOUTHERLY COMPONENT THURSDAY NIGHT. HIGH
LEVEL MOISTURE ROTATING AROUND SOUTHWESTERN HIGH CORE CIRCULATION
WILL REACH THE FORECAST AREA...PROVIDING THE BEGINNING OF A TRUE
MONSOONAL FLOW OF MOISTURE FROM AZ/NM.  CJC

FRIDAY-MONDAY...
FORECAST ON TRACK FOR A MORE TYPICAL MONSOON PATTERN BY THE
WEEKEND WITH THE HIGH CENTER TO OUR EAST. MOISTURE INCREASES ON FRI
WITH CHANCE POPS FOR ENTIRE AREA BY SAT.  FAVORED AREA STAYS OVER
THE SOUTH...EXCEPT AS HARD TO TIME DISTURBANCES ROTATE ACROSS THE
REST OF THE FORECAST AREA. AT TIMES HEAVY RAIN MAY BE A CONCERN.
TEMPS WILL DECREASE INTO EARLY NEXT WEEK. HEFFERNAN

TUESDAY-WEDNESDAY...
THE UPPER LEVEL RIDGE REMAINS STATIONARY OVER EASTERN COLORADO AND
WESTERN KANSAS WITH LITTLE CHANGE IN THE OVERALL WEATHER OVER THE
REGION. SUB-TROPICAL MOISTURE WILL CONTINUE TO WORK NORTH...WITH CHC
POPS IN STORE EACH DAY. TEMPS NEAR NORMAL THROUGH THE PERIOD. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 30, 5:00 AM MST, 10 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON FOR
AREAS SOUTH OF INTERSTATE 70.  THESE STORMS WILL PRODUCE DANGEROUS
CLOUD TO GROUND LIGHTNING. BRIEF HEAVY SHOWERS AND GUSTY WINDS TO 40
MPH WILL OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...ESPECIALLY SOUTH OF INTERSTATE 70.  THE MAIN THREATS FROM
THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40
MPH AND LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG
WINDS...HAIL AND HEAVY RAINFALL.

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
July 30, 3:30 PM MST to 4:00 PM MST
Where
La Plata County, 13 mi NE of Durango
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379195.